[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.139.136. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Notes
July 13, 1964

Simulated Systemic Lupus Erythematosus From Degraded Tetracycline

Author Affiliations

Cleveland

Dr. Sulkowski is a fellow in, and Dr. Haserick is head of, the Department of Dermatology at the Cleveland Clinic.

JAMA. 1964;189(2):152-154. doi:10.1001/jama.1964.03070020080022
Abstract

RECENT REPORTS describe a Fanconi-like syndrome that has developed in patients after the ingestion of a degraded tetracycline.1,2 This report is of a case of gross aminoaciduria and photosensitivity, which, at onset, simulated systemic lupus erythematosus and implicates a degraded tetracycline as the etiological agent.

Report of a Case  An 8-year-old girl was admitted to the Cleveland Clinic Hospital on June 26, 1963, because of a persistent illness of two weeks' duration. The illness began as a bilateral otalgia, and the child was examined by a physician who prescribed four 250-mg capsules daily of tetracycline hydrochloride (Achromycin V). The tetracycline hydrochloride was given directly from the physician's own office supply. Three days after the initiation of antibiotic therapy, the mother noted an erythema over the child's knuckles and dorsa of the hands. In the following two days, the erythema occurred also on the forearms and as a butterfly-like eruption

First Page Preview View Large
First page PDF preview
First page PDF preview
×